User Tools

    To create and edit articles, please register and log-in

Main Menu : categories & index etc.

Main menu
Click categories to expand


A-Z listingplugin-autotooltip__plain plugin-autotooltip_bigA-Z listing

This is an alphabetical index of all content pages.


Other categories

Utilities

Contact
Register
Sandbox

Also see

Importance Ratings
News
Legal
Donate/Sponsor
Curator's rationale
AI Policy



Twitter feed š•



Feeds + s.e.o. etc.
rss / xml feed
sitemap file
A-Z listing (archived)


Indexed under : Medicine / Diseases / R - Z

Wikenigma - an Encyclopedia of Unknowns Wikenigma - an Encyclopedia of the Unknown

Tardive dyskinesia

Tardive dyskinesia (TD) [ rough translation 'late onset faulty movements' ] is a condition featuring involuntary repetitive body movements, which are caused by the long-term use of some anti-psychotic medications such as Haloperidol, Chlorpromazine, Risperidone and Metoclopramide.(which is also used as an anti-emetic).

These drugs - classed as 'typical anti-psychotics' - were developed in the 1950s to treatSchizophreniaplugin-autotooltip__plain plugin-autotooltip_bigSchizophrenia

"Schizophrenia is a mental disorder characterized by abnormal social behavior and failure to understand what is real. Common symptoms include false beliefs, unclear or confused thinking, auditory and visual hallucinations, reduced social engagement and eā€¦
, and are dopamine-receptor blocking agents (also referred to as neuroleptics).

( Note that there is a long list of other drugs which have also been shown to cause TD, ref )

The condition was first described in 1957 - and was originally called 'paroxysmal dyskinesia'. It was frequently mis-diagnosed ; with medical practitioners wrongly assuming the repetitive movements were a symptom of psychiatric disorder - whereas in reality they were being caused as a side-effect of prescription drugs.

The symptoms typically appear after several months of medication use. They sometimes go after the drugs are withdrawn, but occasionally persist permanently. There is currently no explanation for any of these effects. There are at least five major theories, but none has general acceptance (see link below).

It's also not known why some people develop the condition and others do not. It's estimated that as many as 70% of patients taking 'typical anti-psychotics' long term (i.e. decades) develop symptoms of TD.

Further (technical) reading : Tremor Other Hyperkinetic Movements (N Y). 2013; 3: tre-03-161-4138-1.


    Please share this page to help promote Wikenigma !

Dear reader : Do you have any suggestions for the site's content?

Ideas for new topics, and suggested additions / corrections for older ones, are always welcome.

If you have skills or interests in a particular field, and have suggestions for Wikenigma, get in touch !


Or, if you'd like to become a regular contributor . . . request a login password. Registered users can edit the entire content of the site, and also create new pages.

( The 'Notes for contributors' section in the main menu has further information and guidelines etc.)

Automatic Translation

You are currently viewing an auto-translated version of Wikenigma

Please be aware that no automatic translation engines are 100% accurate, and so the auto-translated content will very probably feature errors and omissions.

Nevertheless, Wikenigma hopes that the translated content will help to attract a wider global audience.

Show another (random) article

Further resources :

DOKUWIKI IMPLEMENTATION DESIGN BY UNIV.ORG.UK DECEMBER 2023